I have twice undergone chemotherapy for hepatitis C. The first treatment started to shut down my bone marrow and they discontinued it, and during the second treatment, a substance was added to the alpha-interferon, which I believe was called Rebetron or Reprotron. Soon after this second treatment I was soon diagnosed with diabetes and macular degeneration. There is no diabetes for any male on my father’s side of my family, and no one has had macular degeneration. I believe both treatments caused depression and vision problems. Is there evidence that these treatments can cause either diabetes or macular degeneration? Thank you. [ 12/17/12 ]
Rebotron is a combination treatment of ribavarin and interferon for the hepatitis C virus. No definitive link has been established concerning the use of these medications and developing or worsening of age-related macular degeneration (ARMD). Interferon can cause a variety of other changes in the eye however, so you should have a full examination by an ophthalmologist. Also, interferon has previously been associated with development of diabetes, so please discuss this with your medical doctor prescribing the Rebotron.
I am 70 years old and have wet age-related macular degeneration. I completely lost the central vision in my right eye after 49 Lucentis injections. For approximately nine months, the macula stayed dry, but now it is back to the usual state. What are the chances of getting some good benefits by starting the injections again? [ 12/17/12 ]
Lucentis is a common treatment for wet age-related macular degeneration (ARMD), however this eye injection does not cure the disease; the injection only controls the disease. It is not uncommon to eventually require treatment again after stopping Lucentis as the wet ARMD may recur. Restarting Lucentis injections would be a good option to preserve and possibly improve the vision from where it is now. Your specific prognosis depends on what kind of damage the wet ARMD has done to your eye and is best directed to your retina specialist after he or she has performed a complete examination and eye studies. In some patients, vision is lost after stopping Lucentis therapy that is not regained when restarting therapy.
My current ophthalmologist has recently indicated that I will be completing treatment soon. I had understood that I needed to continue receiving injections for the rest of my life. Isn't there a danger of losing my eyesight if I don't continue treatment? [ 12/17/12 ]
Intravitreal eye injections such as Avastin, Lucentis, and Eylea are the most common treatment for wet age related macular degeneration (ARMD), however these eye injections do not cure the disease; the injection only controls the ARMD. It is not uncommon to eventually require treatment again after stopping the intravitreal eye injections as the wet ARMD can reactivate. Sometimes vision can be permanently lost when wet ARMD activates again after cessation of intravitreal treatment, even if therapy is restarted.
My doctor removes fluid each time I receive Avastin; this has been going on for about five months and it is extremely uncomfortable. He says that this is necessary because I had a “glaucomic” reaction the first time and went blind for four hours. I still lose some vision momentarily after the injections, but it returns. I am developing floaters from the vitreous fluid detaching and I believe this could be from the injections. The floaters are also annoying alongside the weird vision, which has gotten better, but it is still not great. I’m still bleeding slightly and the doctor feels that I need to continue receiving them regardless. Should I continue with the injections, but spread them out more than 4 weeks apart? What else is there to do? [ 12/17/12 ]
Avastin is a common treatment for wet-age related macular degeneration (ARMD), however this eye injection does not cure the disease. Instead Avastin only controls ARMD. It is not uncommon to eventually require treatment again after stopping Avastin as the wet ARMD will recur, and many patients require lifelong Avastin therapy. If you have an eye pressure rise after the injection, the eye fluid may need to be removed after the injection to prevent vision loss from glaucomatous damage to your optic nerve. Some patients can receive Avastin injections less frequently than every four weeks, so talk with your retina specialist to see if you meet criteria for an extended dosing interval. The Avastin is typically dosed every four weeks, however, if the bleeding is still active. Another eye injection, called Eylea, can require less frequent dosing after a certain interval of monthly treatments. You can also ask your retina specialist if you are a candidate to receive Eylea injections instead, but you will still likely need to have fluid removed from the eye afterwards.
Can prism lenses correct double vision caused by macular degeneration? [ 12/17/12 ]
Prism lenses can correct double vision caused by misalignment of the two eyes. Age-related macular degeneration (ARMD) typically does not cause eye misalignment, so prism lenses would not be helpful in most cases of double vision due to ARMD. If your double vision is present at any point when either eye is closed, it is unlikely that prism lenses will help.
My 91-year-old mother-in-law has been receiving eye injections and she can basically just see light and dark. Should she have to continue to get the injections? Will her vision improve beyond what it is now? [ 12/17/12 ]
Intravitreal eye injections such as Lucentis, Avastin, and Eylea are the most effective treatments for wet age-related macular degeneration (ARMD). In multiple clinical trials, these injections preserved vision in 90 percent of patients, but improved vision in only 40 percent of patients. Your mother-in-law may be in the 90 percent of patients that that eye injections preserve vision in, but not in the 40 percent of patients that notice significant visual gain after injection. Your mother-in-law's vision may improve with continued injection, and the vision could decline if injections are stopped. Predicting these outcomes is very challenging and depends on a variety of factors. Please discuss the potential results of stopping or having less frequent injections with your retina specialist.
I am a white 84-year-old male in fairly good health, but am borderline anemic and have macular degeneration in both eyes. Would taking iron infusions make my macular degeneration worse? [ 12/17/12 ]
No definite link has been established between iron infusions for anemia and age-related macular degeneration (ARMD). Very high levels of iron may be linked to a variety of retinal diseases due to increased oxidative stress in some patients, but this idea is a theory that is undergoing study. Oxidative stress occurs when the body cannot detoxify certain chemicals associated with metabolism of oxygen. If you have low levels of iron and are taking supplements to get back to normal levels of iron to treat anemia, the potential of oxidative stress toxicity is less likely.
My husband has been taking Lucentis injections for a year and he's not getting any better or worse. His doctor wants to try another treatment. Are there any other treatment alternatives? [ 12/17/12 ]
If your husband has wet age-related macular degeneration (ARMD), Lucentis is a very common treatment. In clinical trials, Lucentis preserved vision in 90% of patients, but improved vision in only 40% of patients with wet ARMD. Your husband many not belong to the 40% of patients that notices significant visual improvement after Lucentis treatment. Other commonly used treatments for ARMD include Eylea and Avastin, which have comparable treatment success rates to Lucentis. Some patients may react better to one eye injection compared to another. Ask your husband's retina specialist if a trial of one of these other wet ARMD injections would be appropriate.